Q:

Can statin drug use cause muscle weakness?

A:

Quick Answer

Muscle pain and weakness is the most common side effect of using statins, according to Mayo Clinic. The severity of muscle weakness can range from mildly uncomfortable to highly debilitating.

Continue Reading

Full Answer

As of 2015, it is unknown why statin causes muscle pain and weakness, but it could be due to the drug blocking production of certain muscle cell enzymes in the same way that it prevents the liver from producing cholesterol, Mayo Clinic explains. A number of factors can increase the risk of experiencing side effects while taking statin, including age, body size, gender, other medications, alcohol intake and pre-existing conditions. In very rare cases, high doses of statins or certain drug interactions causes a potentially fatal muscle-damaging illness called rhabdomyolysis.

Learn more about Medications & Vitamins
Sources:

Related Questions

Explore